1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Lantus playing tricks on me

Discussion in 'Type 1 Diabetes' started by Isobel94, Jul 17, 2013.

  1. Isobel94

    Isobel94 · Well-Known Member

    Messages:
    71
    Likes Received:
    2
    Trophy Points:
    28
    I am sick of constantly changing my lantus dose. When I'm at certain stages of the month, I have to adjust my lantus dose by increasing it by one-two units more than what I had taken the previous night. I have to change the dose on days 12-14, days 16-18, days 26-27, and finally on days 1-2 (everything give or take, it's not usually by the day so sometimes I have to guess, but I am getting better at that from keeping a diary).

    That is something I am progressing with slowly but this is my real problem: Waking up with lows when having increased the lantus dose by the two units despite having a high before bed. From experience I believe that an uncalled-for high before bed is a sign of hormones re-adjusting hence I take an extra two units. For the past two nights in a row, I have been 9 mmol/l at ten when taking the lantus. Then I rise to 11 mmol/l about one hour/one hour and a half later. Last night my method of dealing with this was taking the extra two units of lantus and awoke at 8 a.m at 2.8 mmol/l!! :O That time I took 12 units of lantus. Tonight I am reducing it to 10 units but I worry I might cause a high. At the same time, judging by that low this morning I feel I have to reduce it, and really don't feel comfortable taking an extra unit of novorapid to treat the 11 mmol/l because, again, I'm afraid of causing a low, especially at night. The thing is, I was taking up to 13 units before (on the hormonal days) and did not have these dramatic drops in blood sugar. It's two-three days before my next period so it's surprising that I don't need more lantus.

    I am just fed up trying to keep up with this all the time, I feel like I have to be psychic to understand my own body, especially the differing hormonal fluctuations.

    Thanks for reading,
    Izzy.
     
  2. Pearsall85

    Pearsall85 · Well-Known Member

    Messages:
    107
    Likes Received:
    2
    Trophy Points:
    38
    Your not alone Izzy my lantus has just started playing up for no reason, waking with lows and highs on the same dose. 2 weeks ago it was fine I was going to bed and waking up with good levels. At the minute I'm putting it down to the heat as I'm not sure what else it could be.

    Stu.
     
  3. paul-1976

    paul-1976 Type 2 · Well-Known Member

    Messages:
    1,695
    Likes Received:
    1,933
    Trophy Points:
    178
    Same here! Been great for ages with average blood glucoses of around 5mmoll and then we get the heatwave and BANG I had a 21mmol on my meter out of the blue and my levels are still weird right now..strange old beast this diabetes lark isn't it?

    Paul
     
  4. Paulaah

    Paulaah · Well-Known Member

    Messages:
    45
    Likes Received:
    2
    Trophy Points:
    28
    Hi Izzy,

    I've been diagnosed for just over two years and taking levemir / Humalog. I switched from Lantus about a year and a half ago.

    I have exactly the same problems as you at almost exactly the same days as you during my monthly cycle. It's taken me all this time to get to grips with it, but last month I sailed through it because, like you, I'd identified my cycle pattern. Here it is:

    Day 3 / 5 drop to 4 am and 7 pm Levemir, 1:20g ratio all day
    Day 10 increase to 5 and 8, 1:20g breakfast, 1:15g lunch, 1:12g Dinner
    Day 26 increase to 6 and 9, meal ratios as above.

    Sometimes, like you, it can be slightly different give or take a day (obviously depending on what day I ovulate im assuming).

    The whole thing has caused me some real problems until I explained it all to my specialist last October and he suggested it was due to my monthly cycle. At first, i was sceptical because the shifts in required dosage didn't happen on the obvious days. However, I plotted it all out and identified that there was indeed a strong pattern. It's taken me from then til now and loads of hard work to fine tune my changing insulin needs, but I'm over the moon with myself this month because I haven't had one day out of control. I do what you do and if I get a surprising reading which I cant explain (one where I cant put it down to what I've eaten), I look at what day I am on in my monthly cycle and immediately "go to" that new dose. It's a bit of a leap of faith but its worked so well.

    But I must say it baffled me for ages beforehand and looking back at various scenarios eg holidays where I was high despite reducing my carb intake and correcting, i can see that all that was happening was that I was moving through my hormonal month and needing more insulin.

    I wish I'd read a posting like yours a lot earlier, as it would have been a lightbulb moment!!! So to any other girlies out there, if its happening to you its a good idea to bear it in mind if you can't understand why literally one day you are under control and the next you aren't. It might be down to those pesky hormones!! :thumbdown:

    Cheers

    Paula
     
  5. Auckland Canary

    Auckland Canary Type 1 · Well-Known Member

    Messages:
    286
    Likes Received:
    621
    Trophy Points:
    133
    Hi,

    One thing you have to bear in mind with Lantus is that changes you make to the dose can take several days to start taking proper effect. If you are changing this on a day to day basis you may not be experiencing the full change until a few days later and as a result all the changes are crossing over with each other.

    I have been on Lantus for years but am having a great deal of problems over the last few months and will hopefully get put on to something else shortly. I don't feel that the profile or reliability of it suits me anymore. Just my personal feeling.

    Maybe you need to be on a basel that is more responsive.
     
  6. Isobel94

    Isobel94 · Well-Known Member

    Messages:
    71
    Likes Received:
    2
    Trophy Points:
    28
    Thanks everyone for all your help. I had an awful episode just the morning after that post I sent. I reduced my lantus to 10 units from 12 units (as the 12 units caused a 2.8 mmol/L reading the morning previously :O). I awoke the next morning at 16.8 mmol/L and rose to 20 mmol/L then finally dropped to 8.8 mmol/L at 1.30 pm :crazy:. After reducing to 11 units last night I awoke at 4.9 mmol/L :D. It's amazing how much of a difference one unit can make.

    Thankfully not many days are quite like that now, as I have done what Paula has done and kept an eye on my "day of the month" ;). Thanks Paula, it's good to know that I'm not the only one who has to strategically examine my monthly cycle in order to work out insulin doses.

    Hi Auckland Canary, I am actually thinking of going on the pump as I hear you can instantly give yourself a basal dose with it. That may be more helpful in light of hormonal issues, as you have to take the lantus at certain times of the day and there's not a lot of freedom with that.

    Pearsall85 and paul-1976, yes, heat is weird :***:. It's the worst when you're out walking in it. I'm pumping myself with cream crackers here for the most part! It's a good point in relation to lantus, especially as the nights are hot and that could affect blood glucose levels.


    Izzy.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook